Alert archive / Montana / Special Weather Statements in 2025
Special Weather Statement, NWS Missoula, MT
NWS Missoula, MT issued this special weather statement at May 3, 2025, 7:21 PM MDT for Missoula County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2025, 7:21 PM MDT (01:21 UTC)
- Expired
- May 3, 2025, 8:00 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Hail
- 0.00 in
- Wind
- 40
County Missoula County, MT
The radar
The Missoula radar (KMSX), 22 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 1.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
172
WWUS85 KMSO 040121
SPSMSO
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat May 3 2025
MTZ004>006-043-040200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
721 PM MDT Sat May 3 2025
...A strong thunderstorm will impact portions of south central
Missoula and northern Ravalli Counties through 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lolo, or 8 miles south of Missoula, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula, and Evaro.
This includes the following highways...
Interstate 90 between mile markers 91 and 110.
Highway 93 N between mile markers 0 and 12.
Highway 93 S between mile markers 77 and 94.
LAT...LON 4666 11392 4668 11418 4713 11420 4711 11381
TIME...MOT...LOC 0121Z 184DEG 22KT 4675 11405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this special weather statement went out at May 3, 2:30 PM MDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 3, 2:30 PM MDT, 4 hours 51 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
230 PM MDT Sat May 3 2025
.DISCUSSION...
KEY MESSAGES:
- Gusty outflow winds and lightning possible this evening.
- Brief cool down with raw backcountry conditions Sunday-
Monday, then back to summer-like conditions thereafter
- Breezy Thursday (westerly winds 20-30 mph western Montana)
- Thunderstorms return at the end of the week.
The anomalously warm ridge is making it feel very summer-like
across the Northern Rockies this afternoon. With plenty of
sunshine, temperatures have risen well into the 70s across western
Montana, and across north-central Idaho temperatures range from
the 60s in the Camas Prairie to the 80s in the Hells Canyon.
Glancing at the water vapor satellite imagery across the western
U.S., a very large north-south trough exists from Southeastern
Alaska east and south towards southern California. The southern
half has a negative tilt which is providing plenty of lift for
widely scattered thunderstorms over the Sierra Nevada Mountains
into Nevada, the northern half is showing signs of pinching off.
This trough will track eastwards across our region Sunday into
Monday.
The dry cold front this afternoon was found generally from the
Idaho Panhandle southwards into the Camas Prairie. Temperatures
along and behind the front are running 10 degrees cooler at this
time yesterday. There was a thin line of rain showers behind the
front in eastern Washington and Oregon, technically considered
'anafront precipitation'. Visible satellite depicts cumulus
clouds developing over Lemhi County and over the southern
Bitterroot. This synoptic setup is good for mid to late afternoon
showers and thunderstorms being initiated off the mountains, and
along the approaching cold front. The latest RAP forecasts depict
500 J/KG of mixed layer CAPE over the southern Bitterroot Valley
and northern Lemhi County late this afternoon which could be
enough for a few storms to develop. Gusty winds near 40 mph, and
lightning are possible across eastern Idaho County, and west-
central Montana through the evening hours. Scattered showers and a
few storms are possible tonight.
On Sunday, the cold front will shift southeastwards across
southwest Montana and Lemhi County. Again we’re looking at
possible showers and thunderstorms in these areas with gusty winds
near 40 mph and lightning the main threats. Snow levels will fall
to around 5000 feet and there will be snow showers at times in
the mountains of Idaho into far western Montana Sunday morning.
Snow levels fall to around 6500 feet Sunday night across southwest
Montana with a dusting of snow possible at Lost Trail Pass, and
Georgetown Lake.
Scattered showers are possible on Monday as the weather system
slowly departs to the east. Northeast breezes are expected. It
will be chilly in the back-country with highs only reaching the
40s, northeast breezes, and occasional snow or graupel showers
above 5500 feet.
A milder and drier pattern ensues Tuesday and Wednesday and could
last through the rest of the week for many folks as temperatures
will rebound back into the 60s, 70s and 80s. A disturbance could
bring breezy westerly winds and a few showers on Thursday, but it
will remain mild. There is about a 30 to 40 percent chance for
wind gusts greater than 30 mph across northwest Montana and along
the Divide on Thursday afternoon. The probability for highs in the
80s in the valleys range from 70 to 80 percent on Wednesday,
Friday and Saturday! Though Friday and Saturday will bring a
chance for spring thunderstorms along with hail, lightning, gusty
winds and rain (and photogenic rainbows!). The NBM shows 60 to 70
percent chance for instability that could support storms across
the region during this timeframe except for northwest Montana.
&&
.AVIATION...A cold front is currently over the Washington/Idaho
border and will be slowly moving through the Northern Rockies over
the next 24-36 hours. A plume of showers and potential
thunderstorms is anticipated to develop ahead of the front and
affect portions of western Montana this evening. Storms will be
near KHRF around 03/23z, KMSO by 04/01z and KGPI around 04/03z.
The extremely dry low levels will allow for the potential for
gusty and erratic winds from any storms.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&In the hours before
Special weather statement, May 3, 7:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Missoula MT
721 PM MDT Sat May 3 2025
MTZ004>006-043-040200-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
Lower Clark Fork Region MT-Potomac/Seeley Lake Region MT-
721 PM MDT Sat May 3 2025
...A strong thunderstorm will impact portions of south central
Missoula and northern Ravalli Counties through 800 PM MDT...
At 721 PM MDT, Doppler radar was tracking a strong thunderstorm over
Lolo, or 8 miles south of Missoula, moving north at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Missoula, Lolo, Bonner-West Riverside, Wye, East Missoula, and Evaro.
This includes the following highways...
Interstate 90 between mile markers 91 and 110.
Highway 93 N between mile markers 0 and 12.
Highway 93 S between mile markers 77 and 94.
LAT...LON 4666 11392 4668 11418 4713 11420 4711 11381
TIME...MOT...LOC 0121Z 184DEG 22KT 4675 11405
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:11 PM MDT | Special Weather Statement | MSO | 49 min | |
| May 4, 12:54 AM MDT | Special Weather Statement | MSO | Missoula | 51 min |
Nearby
Special Weather Statements in Montana, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.